Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 184, NWS Aberdeen, SD

August 11, 20116 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 11, 2011, 5:00 PM CDT for 6 counties in South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2011, 5:00 PM CDT (22:00 UTC)
Expired
Aug 11, 2011, 5:45 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 3:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:46 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 11, 2:46 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
246 PM CDT THU AUG 11 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
SHORTWAVE IMPULSE AHEAD OF THE MAIN UPPER LOW IS MOVING EAST
ACROSS THE NORTHERN PLAINS. MID LEVEL JET STREAK ALSO PASSING
THROUGH THE AREA. THIS HAD LET TO SHOWER AND THUNDERSTORM ACTIVITY
ALREADY ACROSS WESTERN/CENTRAL DAKOTAS. AS CAP CONTINUES TO WEAKEN
LATER THIS AFTERNOON AND INSTABILITY INCREASES...EXPECTING
ADDITIONAL STORM DEVELOPMENT WITH SVR STORMS LIKELY AS WELL. CAPE
VALUES IN EXCESS OF 2000 J/KG AND SHEAR FROM 30 TO 40 KNOTS WILL
ALLOW FOR THIS TO HAPPEN. ACTIVITY WILL SHIFT EAST/SOUTHEAST
THROUGH THE EVENING HOURS WITH A CONTINUED THREAT FOR HAIL AND
STRONG WINDS AND STORMS CONGEAL/FORM A CLUSTER. THERE SHOULD BE A
BREAK IN THE ACTION FRIDAY MORNING BEFORE THE MAIN UPPER LOW
SWINGS SOUTHEAST OVER THE NORTHERN PLAINS. WITH THE COOLER TEMPS
ALOFT AND AFTERNOON SFC HEATING...WILL SEE ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY DEVELOP...ESPECIALLY OVER THE EASTERN CWA.
THE UPPER WAVE EXITS THE AREA FRIDAY NIGHT AS SFC HIGH FOLLOWS FOR
THE WEEKEND. LOOKING LIKE A PLEASANT START TO THE WEEKEND WITH DRY
CONDITIONS AND SEASONABLE TEMPERATURES.

.LONG TERM...SUNDAY THROUGH THURSDAY
PERIOD STARTS WITH UPPER LEVEL RIDGING AND RISING HEIGHTS OVER
THE CENTRAL US. MEANWHILE...A LOW PRESSURE SYSTEM DEVELOPS AND
MOVES INTO THE PACIFIC NORTHWEST. AS THIS SYSTEM MOVES EAST
SEVERAL SHORTWAVES WILL EJECT OUT AHEAD OF THE TROUGH AND RIDE
OVER THE RIDGE. AS USUAL MODELS HAVE SLIGHT TIMING DIFFERENCES
WITH THESE SHORT WAVES...AND THUS THE BLANKETING OF LOW POPS
CONTINUES THROUGH THE EXTENDED. THE MAIN LOW IS EXPECTED TO TRACK
EAST ACROSS CANADA...HOWEVER MODELS DIFFER SIGNIFICANTLY ON
TIMING. THE ECMWF DEVELOPS A CLOSED UPPER LOW AND TRACKS IT ACROSS
CANADA FLATTENING THE RIDGE ON WEDNESDAY...ABOUT 24 HOURS FASTER
THAN THE GFS AND GEM. THE GFS ALSO SWINGS THE LOW FURTHER
SOUTH...WITH A MUCH MORE PRONOUNCED 700 MB BAROCLINIC ZONE. DUE TO
THE LARGE DIFFERENCES...STUCK WITH A MODEL BLEND FOR MUCH OF THE
EXTENDED.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL THROUGH EARLY AFTERNOON. THE EXCEPTION
WILL BE KMBG WHICH COULD SEE BRIEF PERIODS OF LIGHT RAIN ASSOCIATED
WITH A CLUSTER OF SHOWERS AND THUNDERSTORMS LEFT OVER FROM
ELEVATED CONVECTION THAT DEVELOPED IN EASTERN MONTANA THIS
MORNING. LATER IN THE AFTERNOON AND TONIGHT THE MAIN WAVE OF
ENERGY WILL MAKE ITS WAY INTO THE REGION AND MORE ORGANIZED STORMS
WILL TAKE SHAPE AND DEVELOP FROM WEST TO EAST ACROSS THE STATE.
PERIODS OF IFR/MVFR CONDITIONS WILL BE POSSIBLE UNDER STRONGER
THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...SERR
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 11, 4:33 AM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT THU AUG 11 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT THU AUG 11 2011 /333 AM MDT THU AUG 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL BE INCREASING AS AN UPPER LEVEL LOW
PRESSURE TROUGH MOVES INTO THE REGION THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WILL BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

MOHR

In the hours before

Local storm report, Aug 11, 4:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
403 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             9 NNW SANSARC           44.62N 101.11W
08/11/2011  E0.75 INCH       STANLEY            SD   PUBLIC

&&

EVENT NUMBER ABR1100051

MARTIN
Local storm report, Aug 11, 4:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 E ONIDA               44.71N 100.02W
08/11/2011  E1.00 INCH       SULLY              SD   PUBLIC

            HAIL IN DRIFTS UP TO 1 FOOT DEEP.

&&

EVENT NUMBER ABR1100052

MARTIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:11 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully64 min
Aug 11, 3:54 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley, Sully66 min
Aug 11, 4:16 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully59 min
Aug 11, 5:05 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Jones, Lyman, Stanley55 min
Aug 11, 5:45 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Lyman, Spink45 min
Aug 11, 5:59 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.